Vitamin E Protects Against Neurotoxicity From Cisplatin

Laurie Barclay, MD

March 10, 2003

March 10, 2003 — Supplementing with oral vitamin E during cisplatin chemotherapy significantly reduced the incidence and severity of neurotoxicity, according to the results of a randomized trial reported in the March 1 issue of the Journal of Clinical Oncology. A concurrent animal study showed that tumor response was not diminished.

"Cisplatin and other chemotherapeutic agents are known to generate oxygen free-radicals that induce membrane lipid peroxidation with subsequent extensive tissue damage," write Andrea Pace and colleagues from the Regina Elena National Cancer Institute and the S. Gallicano Institute in Rome, Italy. "Recent studies have demonstrated a reduction in ototoxicity, renal toxicity, and hematologic toxicity in animals treated with cisplatin plus supplementation with high doses of antioxidants."

Between April 1999 and October 2000, 47 patients were randomized to receive cisplatin chemotherapy alone or in combination with alpha-tocopherol, 300 mg/day, given orally before cisplatin chemotherapy and continued for three months after treatment was completed.

Among 27 patients who completed six cycles of cisplatin chemotherapy, the incidence of neurotoxicity was 30.7% in the group receiving vitamin E compared with 85.7% in the unsupplemented group ( P < .01), and the neurotoxicity that did occur in the supplemented group was less severe ( P < .01).

In a nude mouse model, adding vitamin E to cisplatin treatment did not change response of human melanoma in terms of tumor weight inhibition, tumor growth delay, or life span.

"The results of our study indicate that vitamin E supplementation significantly protects against cisplatin-induced peripheral neurotoxicity and reduces the incidence and intensity of neuropathic signs and symptoms. Nonetheless, the efficacy of neuroprotection with vitamin E supplementation has to be assessed in larger studies," the authors write. "Our in vivo experiment showed that administration of vitamin E does not impair the therapeutic efficacy of cisplatin."

J Clin Oncol. 2003;21:927-931

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....